Overview

Clostridium Difficile (C Diff) is a bacteria which is present naturally in the gut however some antibiotics used to treat other health conditions can interfere with the balance causing the bacteria to multiply which in turn causes symptoms of diarrhoea and fever.

Cases relating to hospital acquired infections such as MRSA and C Difficile, can arise from delays in recognising and providing appropriate treatment for the infection.

C Diff produces spores that can live in the environment for a long time. Any surface, piece of equipment or furniture can harbour the spores. People become infected by touching contaminated surfaces.

The risk of cross infection increases when people have diarrhoea and when bathrooms and toilets are shared because the C Diff bacteria is shed by human waste.

Failing to wash hands properly after going to the toilet or after handling contaminated food can spread C Diff.

Symptoms of C Diff include:

  • Mild to moderate diarrhoea;
  • Stomach cramps and tenderness;
  • Fever;
  • Loss of appetite; and
  • Nausea.

In severe cases patients can suffer ulceration and bleeding from the colon (Colitis). C Diff can be fatal.

C Diff outbreaks can occur in hospitals. Hospital Staff should use disposable gloves and aprons when caring for infected patients. Affected patients should be segregated from others.

The most effective means of removing contaminated spores is to have a system of rigorous cleaning with warm water and detergent and good hand washing practice.

Alcohol gels should be used routinely by hospital staff between treating patients if hands are not visibly soiled. If hands are visibly soiled they must always be washed with soap and water first and then an alcohol gel.

C Diff was first identified in the UK in 1999 and a second outbreak occurred in 2002. Stoke Manderville and the Royal Devon and Exeter Hospitals were investigated in 2004/2005.

The latest C Diff outbreak occurred at Maidstone District General Hospital in October 2007.

Business news, knowledge and insight